Virginia, 2008Hail and Damaging Winds in Virginia, June 14, 2008
June 14, 2008 · NWS RNK · 17 events in 10 counties and zones
Thunderstorms developed the afternoon of June 14 in advance of an approaching cold front. Some of these storms reached severe levels and produced large hail and also damaging winds that downed trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed the afternoon of June 14 in advance of an approaching cold front. Some of these storms reached severe levels and produced large hail and also damaging winds that downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 14, 12:03 PM EST, 42 minutes earlier.
Area forecast discussion, Jun 14, 12:03 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 PM EDT SAT JUN 14 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE REGION FROM THE NW TODAY AND
DRIFT ACROSS THE AREA TONIGHT INTO EARLY SUNDAY. THIS SHOULD
RESULT IN BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS BEFORE
SOMEWHAT DRIER AIR WORKS INTO THE REGION ON SUNDAY. WEAK HIGH
PRESSURE WILL BUILD IN ON MONDAY AHEAD OF ANOTHER COLD FRONT SET
TO SLIDE SE ACROSS THE MID ATLANTIC REGION BY TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
OLD AREA OF PRE-FRONTAL CONVECTION STALLED ACROSS THE WESTERN
SLOPES OF THE APPLNS EARLY THIS MORNING...AND THE WEAK SFC FNT HAS
JUST ABOUT CAUGHT UP WITH IT. AREA RADARS AND VISIBLE SATELLITE
ARE INDICATING THAT THE CONVECTION ACROSS ERN KY IS ALREADY
BEGINNING TO INCREASE IN STRENGTH AND COVERAGE. IN ADDITION...WATER
VAPOR SHOWS A DISTINCT SHORT WAVE NEAR CINCINNATI TRACKING
NORTHEAST OVER THE RIDGE. LINEAR MOTION BRINGS THE SHORT WAVE
ACROSS THE CENTRAL APPLNS AND INTO ERN PA BY LATE AFTERNOON. THIS
FEATURE SHOULD FIRE UP AN ORGANIZED AREA OF CONVECTION AHEAD OF
THE WEAK SFC FNT...AND ALSO GIVE THE SFC FNT A GOOD EASTWARD PUSH-
ESPECIALLY ACROSS THE CENTRAL APPLNS. WITH NEARLY CLEAR SKIES AT
THE MOMENT AND PLENTY OF HEATING...MODIFIED 12Z RNK SOUNDINGS
EASILY GIVES SW VA A CAPE OF 2000 TO 2500 J/KG...BUT WITH FAIRLY
WEAK MID LEVEL LAPSE RATES WEAK SHEAR. MODIFIED GSO SOUNDINGS HAS
EVEN BETTER CAPE OF EASILY AROUND 3000 J/KG...BUT EVEN WEAKER MID
LEVEL LAPSE RATES AND WIND FIELDS. I LIKE THE 12Z NAM DEPICTION OF
A LINE OF TSTMS DEVELOPING AHEAD OF THE SFC FNT IN SW VA AND SRN
WV...AND OTHER TSTMS DEVELOPING ALONG THE BLUE RIDGE IN NW
NC....THEN MOVING BOTH AREAS EASTWARD AND INTO THE PIEDMONT THIS
EVENING. I SEE NO REASON NOT TO RAISE THE POPS TO LIKELY FOR AT
LEAST ALL OF THE MTNS AND FOOTHILLS...AND TO A HIGHER CHC IN THE
PIEDMONT TOWARD EVENING. AS FOR HIGH TEMPS...I HAVE ADJUSTED THEM
UPWARD A FEW DEGREES IN SPOTS...AS MOST LOCATIONS ARE RUNNING
AHEAD OF THE FCST. HOWEVER CLOUDS WILL INCREASE QUICKLY IN THE
AFTERNOON AND CUT OFF HEATING SO I DID NOT GO UP MUCH. FINALLY...I
WILL PROBABLY ADD SOME HEAVY RAIN AND GUSTY WINDS WORDING TO THE
TSTMS SINCE WE WILL HAVE SUCH HIGH CAPES...PWATS WILL BE ABOVE
NORMAL...WARM CLOUD DEPTH 6500 TO 8000 FT AND A POTENTIAL FOR
TRAINING STORMS AS THE SFC FNT MOVES SLOWLY EAST.
CONVECTION SHOULD LINGER OVER THE EAST THIS EVENING BUT PUSH SE A
BIT QUICKER OVERNIGHT ESPCLY IF DRIVEN BY A MORE ORGANIZED TSRA
BAND PER THE NAM. HOWEVER SINCE THE 5H TROF/SUPPORT IS WEAK AND
UPPER RIDGE HANGING TOUGH WILL STAY SLOWER WITH DRYING AND KEEP
LOW POPS SE THRU LATE TONIGHT. SHOULD SEE SOME CLEARING
CENTRAL/WEST TOWARD MORNING AS FLOW TURNS LIGHT NW SO WILL
DECREASE CLOUDS ALL EXCEPT THE PIEDMONT AND FAR NW TOWARD MORNING.
NEED TO TRIM HIGH TEMPS BACK A FEW DEGREES SE WVA TODAY GIVEN
POTENTIAL FOR MORE CLOUDS/SHRA EARLY WHILE KEEPING 80S ELSW OVER
THE WEST...AND 90-95 EAST PER AXIS OF WARMER THICKNESS PIEDMONT.
MOS LOOKS TOO COOL OVERNIGHT UNDER WEAK DRY ADVECTION AND CLOUDS
SO STAYING A CAT ABOVE WITH LOWS MOST SPOTS.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
PASSING WEAK UPPER TROF SHOULD GIVE THE FRONT A BOOST TOWARD THE
COAST SUNDAY TAKING ANY LINGERING SHRA TO THE SE SUNDAY MORNING.
HOWEVER POST FRONTAL SURFACE RIDGE REMAINS QUITE WEAK AND MOISTURE
MAY BE TOUGH TO SCOUR SE WHERE COULD BE ENOUGH CAPE FOR AN
AFTERNOON SHRA SO LEAVING LOW POPS SOUTH/SE. OTRW BECOMING MOSTLY
SUNNY ELSW UNDER WEAK SUBSIDENCE AND NW FLOW. SOMEWHAT COOLER
SUNDAY NIGHT UNDER WEAK HIGH PRESSURE AND MAINLY CLEAR SKIES.
UPPER PATTERN CHANGE BACK TO EASTERN TROFFINESS WILL BEGIN TO TAKE
SHAPE MONDAY PRECEDED BY A STRONGER COLD FRONT THAT WILL QUICKLY
PRESS SE THROUGH THE OHIO RIVER VALLEY BY AFTERNOON. BETTER
DYNAMICS AND WIND FIELDS MAY SUPPORT A MORE ORGANIZED FAST MOVING
AXIS OF CONVECTION ESPCLY GIVEN AFTERNOON TIMING. HOWEVER RH A
LITTLE MORE LIMITED WITH THIS SYSTEM SO THINK BEST
CHANCES FOR CONVECTION WILL BE IN SE WV...WITH AREAL COVERAGE
DIMINISHING UPON MOVING EAST. SOUTHWEST FLOW AND 850 TEMPERATURES
INCREASE TO HAVE SURFACE TEMPERATURES ABOUT 10-15F ABOVE NORMAL.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
REST OF THE WEEK LOOKS TO BE DOMINATED BY NW FLOW AROUND A CHILLY
MID ATLANTIC 5H TROF PRODUCING A NOTED EXTREME IN TEMPS FROM
RECORD HIGHS SEEN A FEW DAYS BACK. THERE STILL WILL BE ISOLATED TO
SCATTERED CONVECTION POSSIBILITIES ACROSS THE MOUNTAINS AS SHORT
WAVES TRACK OVER THE OHIO VALLEY AND INTO THE WESTERN SLOPES OF
THE APPALACHIANS BUT TIMING/LOCATION QUITE IFFY AT THIS POINT.
OTRW HIGHS RANGING FROM THE UPPER 60S TO MID 70S WEST AND MAINLY
70S TO LOW 80S EAST. LOWS IN THE 50S MOST SPOTS WITH SOME 40S
POSSIBLE IN THE VALLEYS.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NUMEROUS SHOWERS/SCT TSTMS AHEAD OF AN APPROACHING COLD FRONT WILL
BE AFFECTING THE AREA INTO EARLY EVENING. HAVE TRIED TO TIME EACH
TAF SITE FOR THE PERIOD WHEN THEY ARE MOST LIKELY TO SEE A TSTM
WITH A TEMPO GROUP. SHOULD BE MODERATE TO HEAVY RAIN...AND MAY
BRING IFR CONDITIONS...BUT HAVE MOSTLY STAYED MVFR/BORDERLINE IFR
WITH VSBYS. MOST OF THE CONVECTION SHOULD BE EAST OF LYH DANVILLE
BY 00Z. WEAK FLOW BEHIND THIS FRONT MEANS THAT WE WILL LIKELY SEE
FOG DEVELOPING IF WE HAVE AT LEAST PARTIAL CLEARING. IS A GOOD
PATTERN FOR LIFR CONDITIONS AT BOTH BLF AND LWB...SO I HAVE
BROUGHT THEM BOTH DOWN LATE TONIGHT. LYH AND DANVILLE MAY ALSO SEE
LIFR CONDITIONS. I EXPECT ALL SITES TO IMPROVE TO VFR IN THE 13 TO
15Z TIME FRAME WITH DRIER AIR MOVING IN ON A NWRLY FLOW.
HIGH PRESSURE WILL PROVIDE VFR CONDITIONS INTO MONDAY...WITH THE
EXCEPTION OF THE POSSIBILITY OF A PERIOD OF FOG LATE SUNDAY NIGHT
INTO EARLY MONDAY MORNING. ANOTHER WEAK COLD FRONT ARRIVES WITH
POSSIBLY OF MORE SHOWERS OR STORMS LATE MONDAY.
VFR CONDITIONS EXPECTED TUESDAY AND WEDNESDAY WITH A NORTHWEST
FLOW INTO THE REGION. EXCEPTION MAY BE BLF AND LW...WHERE PASSING
SHOWERS COULD BRING BRIEF PERIODS OF MVFR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/JJ
NEAR TERM...JH/JJ
SHORT TERM...JH/RCS
LONG TERM...JH/RCS
AVIATION...JH/JJ
Hazardous weather outlook, Jun 14, 5:44 AM EST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 AM EDT SAT JUN 14 2008
NCZ001-002-018-VAZ007-009>020-WVZ042>045-151045-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
644 AM EDT SAT JUN 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF A
COLD FRONT THIS AFTERNOON INTO EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS COULD AFFECT THE AREA
LATE MONDAY INTO MONDAY NIGHT AHEAD OF A MUCH STRONGER COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-151045-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
644 AM EDT SAT JUN 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A
COLD FRONT THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Carroll
- When
- June 14, 12:45 PM EST
- Where
- Carroll County, Sylvatus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Public
- Coordinates
- 36.870, -80.770
Large tree limbs were blown down on Highway 100. Damage values are estimated.
Hail, Alleghany
- When
- June 14, 1:13 PM EST
- Where
- Alleghany County, 1.74 mi WNW of Falling Spg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.892, -80.008
Nickel size hail fell on West Morris Hill Road.
Thunderstorm Wind, Salem (C)
- When
- June 14, 1:44 PM EST
- Where
- Salem (C) County, 0.81 mi S of Salem (C)
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Public
- Coordinates
- 37.288, -80.052
Large tree limbs were blown down. This resulted in the intersection being blocked. Damage values are estimated.
Hail, Radford (C)
- When
- June 14, 2:00 PM EST
- Where
- Radford (C) County, 8.26 mi W of Radford
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.130, -80.570
Thunderstorm Wind, Carroll
- When
- June 14, 2:00 PM EST
- Where
- Carroll County, Cana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Public
- Coordinates
- 36.580, -80.670
Trees were blown down in Cana by thunderstorm winds. Damage values are estimated.
Thunderstorm Wind, Carroll
- When
- June 14, 2:12 PM EST
- Where
- Carroll County, 1.23 mi ESE of Woodlawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 36.714, -80.799
Trees were blown down. Damage values are estimated.
Thunderstorm Wind, Carroll
- When
- June 14, 2:12 PM EST
- Where
- Carroll County, 1.95 mi S of Hillsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 36.742, -80.728
Trees were blown down. Damage values are estimated.
Hail, Wythe
- When
- June 14, 2:20 PM EST
- Where
- Wythe County, Wytheville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.950, -81.080
Thunderstorm Wind, Franklin
- When
- June 14, 2:40 PM EST
- Where
- Franklin County, 2.76 mi S of Burnt Chimney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Trained Spotter
- Coordinates
- 37.060, -79.830
Thunderstorm winds blew down two threes. The trees were six inches in diameter. Damage values are estimated.
Thunderstorm Wind, Buena Vista (C)
- When
- June 14, 2:52 PM EST
- Where
- Buena Vista (C) County, Buena Vista
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- County Official
- Coordinates
- 37.730, -79.370
One tree was blown down within the city. Damage values are estimated.
Thunderstorm Wind, Franklin
- When
- June 14, 2:57 PM EST
- Where
- Franklin County, 1.3 mi WNW of Waidsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.960, -79.970
A tree was blown down. Damage values are estimated.
Hail, Pittsylvania
- When
- June 14, 3:25 PM EST
- Where
- Pittsylvania County, 4.15 mi N of Ajax
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.030, -79.570
Penny to nickel hail damaged a boat on the lower end of Smith Mountain Lake near the dam. Damage values are estimated.
Thunderstorm Wind, Buckingham
- When
- June 14, 3:48 PM EST
- Where
- Buckingham County, 0.67 mi NW of Mt Vinco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.607, -78.608
Trees were blown down on State Route 601. Damage values are estimated.
Thunderstorm Wind, Henry
- When
- June 14, 4:00 PM EST
- Where
- Henry County, 1.19 mi NE of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.731, -79.883
A tree was blown down on a power line along Figsboro Road. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 14, 4:15 PM EST
- Where
- Pittsylvania County, 0.69 mi N of Sonans
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Public
- Coordinates
- 36.890, -79.320
Large tree limbs were blown down. Damage values are estimated.
Thunderstorm Wind, Buckingham
- When
- June 14, 4:30 PM EST
- Where
- Buckingham County, 3.37 mi NNE of Curdsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.467, -78.432
Trees were blown down along State Route 600. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 14, 4:44 PM EST
- Where
- Pittsylvania County, 1.38 mi ESE of Blairs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Public
- Coordinates
- 36.669, -79.359
A tree was blown down on Lawless Creek Road. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Pennsylvania, June 14, 20081 death · 3 injured · $301,000 · 52 kt wind · 9 events
- Tornadoes and Hail in North Dakota, June 14, 2008$4.8 million · EF0 · 41 events
- Tornadoes and Hail in Minnesota, June 14, 2008$3.2 million · EF1 · 25 events
- Flash Flood in Iowa, June 14, 20081 death · 1 event
- Rip Current in Texas, June 14, 20081 death · 1 event
- Flash Flood in Iowa, June 14, 2008$7.0 million · 1 event
- Flash Flooding in Vermont, June 14 to 15, 2008$2.8 million · 2 events
- Hail and Damaging Winds in Iowa, June 14, 2008$179,000 · 1 in hail · 22 events
- Damaging Wind in Oklahoma, June 14, 2008$480,000 · 65 kt wind · 1 event
- Tornado and Hail in Iowa, June 14 to 15, 2008$190,000 · EF0 · 19 events
- Flash Flood in Illinois, June 14, 2008$250,000 · 1 event
- Hail and Damaging Winds in Virginia, June 14, 2008$64,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108598, 108599, 108601, 108612, 108690, 108640, 108649, 108689, 108627, 108661, 108630, 108668, 108698, 108691, 108673, 108682, 108686.